Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
Here is My Question:
I have been very sick since 12/24/2015 with extremely high levels of Eosinophils showing in blood (6,642 in Feb).
Having had chronic diarrhea daily, and all sorts of Gastro type issues. Went through rough 5 days of high fever, vomiting, body aches etc. twice now in the past 3 weeks.
A colonoscopy also showed tissue involvement showing high eosinophils. Awaiting follow up appt. with Hematologist in 2 weeks.
My Neuro saw me last week, and when I caught him up on all this is going on, he asked me if I had ever heard of Dress Syndrome. He immediately felt it important to stop my current DMD medication (Aubagio), and initiated the "wash out" for 20 days, followed by starting Copaxone until this gets resolved.
Do you have any insight into MS, Aubagio, and very high Eosinophil issues? I have been on Aubagio since 07/2013 and would have never suspected that to be the culprit.
Just wanting to feel better asap! Having been sick now almost every day for 2+ months is taking its toll! So many doctors, tests, etc... but no clear answers....
I'm sorry to hear of your experience that likely is due to Aubagio. DRESS syndrome is simply a drug hypersensitivity that manifests as fever, rash, lymph node enlargement and other organ system involvement. What is a little odd is that you've been on Aubagio for 2.5 years. DRESS syndrome tends to manifest within the first few months of starting the medication. The sister compound to Aubagio (teriflunomide) is called leflunomide. Leflunomide has been associated with DRESS syndrome, so it only follows that Aubagio can do the same.
Given your long exposure to Aubagio, I'd suggest reviewing all medications that you may have been exposed to within 2-3 months of onset of your symptoms to entertain the possibility that another medication may have precipitated your experience. With that said, I do share your neurologist's concern that Aubagio is the likely cause.
This is a rare adverse reaction, and the main treatment is removing the medication. Cholestyramine elimination protocol (washout) is appropriate. Once again, review with your doctors any other possible source of your reaction to optimize your recovery. I hope you get better soon.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
Comments are closed.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.